Mississippi, 2002

Hail in Mississippi, March 12, 2002

March 12, 2002 · NWS JAN · 8 events in 4 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 12, 3:20 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 12, 3:20 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...AMENDED
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST TUE MAR 12 2002

DOING A QUICK UPDATE TO THE CURRENT ZONES TO ADD POPS IN THE
SOUTHEAST ZONES. 88D SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE FRONTAL BOUNDARY...NEAR THE COLD POOL...AND
WHERE HEATING HAS TAKEN PLACE TODAY.

WILL ALSO ADD EVENING POPS TO THE SOUTHEAST ZONES IN THE 420 PM
ZONES.

-----------------------PREVIOUS FORECAST DISCUSSION------------------

FORECAST PROBLEM OF THE DAY WILL BE THE LINGERING LOW CLOUDS WITH
THE EJECTING SYSTEM. OTHER CONCERNS IN THE FORECAST WILL MAINLY BE
IN THE EXTENDED...WITH A SLOW MOVING FRONTAL BOUNDARY THAT WILL
AFFECT THE CWFA THROUGH THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK.

CURRENTLY...SURFACE LOW DEPICTED VERY WELL IN SURFACE OBSERVATIONS
AND VISIBLE IMAGERY OVER EASTERN MS/WESTERN AL. UPPER LOW ALSO VERY
WELL DEPICTED IN WATER VAPOR IMAGERY MOVING PRETTY QUICKLY EAST.
MOST OF THE RAINFALL HAS ENDED OVER THE CWFA...WITH MAYBE SOME PATCHY
LIGHT RAIN/SPRINKLES LINGERING OVER EASTERN PORTIONS OF THE STATE.

MID AND UPPER LEVELS SHOULD BEGIN DRYING OUT VERY SHORTLY...BUT LOW
LEVEL MOISTURE LOOKS TO STICK AROUND AT LEAST DURING THE OVERNIGHT
HOURS. MODEL SOUNDINGS INDICATE A FAIRLY LOW CLOUD DECK...ASSOCIATED
WITH THE STRATO CU ON THE BACKSIDE OF THE LOW...HANGING TOUGH OVER
MOST OF THE CWFA FOR THE OVERNIGHT HOURS. STRATO CU LOOKS TO START
BREAKING UP RIGHT AROUND SUNRISE IN THE WEST...AND LATE
MORNING/EARLY AFTERNOON IN THE EAST.

EJECTING SYSTEM WILL CONTINUE TO MOVE OFF TO THE EAST AND NORTHEAST
DURING THE OVERNIGHT HOURS AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE WEST OVER THE LOWER MISSISSIPPI VALLEY. UPPER FLOW TO BE MORE
NORTHWESTERLY DURING THE OVERNIGHT HOURS...BUT WILL SWITCH BACK TO
SOUTHWESTERLY DURING THE DAY TOMORROW AS NEXT SYSTEM DIGS IN THE
WEST. UPPER PATTERN WILL PRETTY MUCH STAY SOUTHWESTERLY THROUGH THE
EXTENDED AS THE 500MB TROUGH DIGS OUT WEST...BUT BY THE LATE
EXTENDED PERIOD THE TROUGH BEGINS APPROACHING THE LOWER MISSISSIPPI
RIVER VALLEY.

TEMPERATURES DONT REALLY COOL DOWN MUCH BEHIND THIS SYSTEM...AS THE
PACIFIC IS THE SOURCE FOR THE AIRMASS. LOWS AT NIGHT WILL COOL OFF
SLIGHTLY FOR ONE NIGHT BEFORE REBOUNDING AS THE SURFACE HIGH MOVES
OFF TO THE EAST AND RETURN FLOW SETS UP AGAIN. DAYTIME TEMPS WILL BE
WARM AND RANGE FROM THE LOWER TO MIDDLE 70S.

AS FOR THE SHORT TERM FORECAST...NO POPS. AIRMASS WILL BEGIN DRYING
OUT LATER TONIGHT AND WITH THE EXCEPTION OF CLOUDS...WEDNESDAY AND
THURSDAY SHOULD BE PRETTY NICE DAYS. A FEW MORE CLOUDS ON THURSDAY
WILL BE POSSIBLE AS MID AND UPPER LEVEL MOISTURE BEGINS INCREASING
AGAIN...AND RETURN OFF THE GULF OF MEXICO WILL BOOST THE LOWER LEVEL
MOISTURE AGAIN. WILL HOLD OFF POPS UNTIL LATER FRIDAY (FIRST PERIOD
EXTENDED) AS THE AVN HAS SLOWED THE APPROACHING SYSTEM (UPPER AND
SURFACE) DOWN COMPARED TO LAST NIGHTS MRF RUN. SURFACE FRONT LOOKS
TO APPROACH THE MISSISSIPPI RIVER LATE FRIDAY/INTO SATURDAY WITH THE
UPPER DYNAMICS SWINGING WELL NORTHWARD. BOUNDARY WILL STALL OVER
CENTRAL PORTIONS OF MISSISSIPPI ON SATURDAY INTO SUNDAY...AS UPPER
FLOW REMAINS UNFAVORABLE FOR SOUTHWARD PROGRESSION. THIS STALLED
BOUNDARY WILL PROVIDE THE POTENTIAL FOR HEAVY RAINFALL DURING THE
WEEKEND. ON MONDAY...500MB TROUGH IS FORECAST TO SWING THROUGH
CARRYING THE REMNANTS OF ANY FRONTAL BOUNDARY SOUTH AND EASTWARD.
THE EXTENDED MODELS HAVE TRENDED TOO FAST WITH SYSTEMS THIS
WINTER...SO WILL LIKELY LINGER PRECIP INTO TUESDAY TO ACCOUNT FOR
THIS BIAS.

GUIDANCE TEMPS LOOK FAIRLY DECENT AND WILL NOT STRAY TOO FAR FROM A
COMPROMISE.

PRELIM NUMBERS...
JAN 46/71/48/76/55 00000
MEI 47/71/46/77/53 20000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Mar 12, 12:47 PM CST, 2 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CST TUE MAR 12 2002

...THUNDERSTORMS...
THE SHOWERS AND THUNDERSTORMS HAVE COME TO AN END ACROSS THE
AREA...AS THE UPPER LEVEL LOW PRESSURE SYSTEM RESPONSIBLE FOR THE
ACTIVITY HAS PUSHED EAST. HIGH PRESSURE BUILDING INTO THE LOWER
MISSISSIPPI RIVER VALLEY WILL BRING A MORE STABLE AIRMASS AND
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

THE ACTIVATION OF EMERGENCY PERSONNEL AND STORM SPOTTERS WILL NOT
BE REQUIRED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Lamar

When
March 12, 3:20 PM CST
Where
Lamar County, 2 mi W of Oloh
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.600

Hail, Marion

When
March 12, 3:20 PM CST
Where
Marion County, 1 mi N of Columbia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.267, -89.833

Hail, Lamar

When
March 12, 3:55 PM CST
Where
Lamar County, Lumberton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.000, -89.450

Hail, Forrest

When
March 12, 4:15 PM CST
Where
Forrest County, Petal
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.350, -89.267

Hail, Forrest

When
March 12, 4:43 PM CST
Where
Forrest County, Mc Callum
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.233, -89.217

Hail, Forrest

When
March 12, 4:43 PM CST
Where
Forrest County, Hattiesburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Hail, Jones

When
March 12, 4:50 PM CST
Where
Jones County, Moselle
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.500, -89.283

Hail, Forrest

When
March 12, 4:58 PM CST
Where
Forrest County, Brooklyn
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.067, -89.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282474, 5282475, 5282481, 5282476, 5282477, 5282478, 5282480, 5282479.